Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 113, NWS Wilmington, NC

June 19, 1998Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 19, 1998, 4:47 PM EDT for Williamsburg County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 1998, 4:47 PM EDT (20:47 UTC)
Expired
Jun 19, 1998, 5:35 PM EDT
In force
48 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 127 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:32 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 19, 1:32 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
132 PM EDT FRI JUN 19 1998

RDU: QUESTION FOR THE SHORT TERM IS AMOUNT OF CONVECTIVE DEVELOPMENT
WE CAN EXPECT IN THE WAKE OF THE SEMI-ORGANIZED TSTM AREA DROPPING SE
TWD THE SRN OUTER BANKS EARLY THIS AFTN. KRAX 88D SHOWING OUTFLOW
BOUNDARIES MOVG SWD INTO AREA WITH > 3000J CAPES. WHILE STRONG/SVR
STORMS FM GSP-MCN STEAL THE SHOW...BELIEVE WE CONTINUE 30 POPS TO
AROUND MIDNIGHT...POSSIBLY LONGER IMMEDIATE COAST AND SHORTER INLAND
AND NRN ZONES. SAT LOOKS MOSTLY SUNNY AND HOT...EVEN ON THE BEACHES
WITH DOWNSLOPE TRAJECTORY SIMILAR TO WHAT WE SAW ON WED...SUBSIDENCE
LOOKS IMPRESSIVE. MOSTLY CLR SAT NIGHT AND MOSTLY SUNNY AND HOT AGAIN
SUNDAY. LOWER DEW POINTS THIS WEEKEND EXPECTED TO KEEP THE HEAT INDEX
VALUES BELOW ADVISORY CRITERIA.

CWF: OFFSHORE FLOW TO DOMINATE THIS FCST PERIOD. WILL CONTINUE TO
INDICATE SW WINDS 15 TO 20 KT BECMG W TONIGHT. HIGHER SEAS OFF OF
DIAMOND AND LOOKOUT. WND SPEEDS 15 KT OR LESS FOR THE REMAINDER OF
THE WEEKEND...SEAS 2-4 FT. SEA BREEZE WILL BE FIGHTING WLY COMPONENT
EACH AFTN...SHOULD MAKE SOME LEADWAY CREATING TEMPO SLY COMPONENTS.

DISC: BUSY ON RADAR...WILL BE BRIEF. LOOKS LIKE A BEACH WEEKEND WITH
SUMMERTIME WX. DEW POINTS WILL BE A BIT HIGHER ON THE COAST BUT WLY
COMPONENT SHOULD NOT BE STRONG ENOUGH TO PIN SEA BREEZE RIGHT ON THE
WATER...SO WHILE TEMPS MAY BRIEFLY TOUCH 90...FALLBACK TO MID 80S BY
MID AFTN IS LIKELY.

.MHX...NONE.

RVT

In the hours before

Special weather statement, Jun 19, 11:00 AM EDT, 5 hours 47 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-200000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1100 AM EDT FRI JUN 19 1998

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THE ATMOSPHERE OVER MUCH OF EASTERN NORTH CAROLINA WILL BE BECOME
INCREASINGLY UNSTABLE THIS AFTERNOOON AHEAD OF A WEAK TROUGH OF LOW
PRESSURE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
COASTAL PLAIN BY MID AFTERNOON AND SPREAD EASTWARD TOWARD THE COAST
LATER TODAY INTO THE EARLY EVENING HOURS.

THE MAIN THREAT FROM THESE STORMS WILL BE LOCALIZED OCCURRENCES OF
DAMAGING WIND GUSTS AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LzATER UPDATES ON
THIS DEVELOPING SEVERE WEATHER SITUATION.

RVT
Special weather statement, Jun 19, 11:06 AM EDT, 5 hours 41 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-201015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1106 AM EDT FRI JUN 19 1998

THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH
CAROLINA THROUGH EARLY SATURDAY.

HAZARDOUS WEATHER...
SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE AREA LATE
THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF
THESE STORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 58 MPH AND HAIL
3/4 OF AN INCH OR LARGER.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED.

SYNOPSIS...
A SURFACE TROUGH OF LOW PRESSURE...A SEA BREEZE...AND AN UPPER
LEVEL DISTURBANCE...AND A PRIMED ATMOSPHERE WILL ALL ADD UP TO
SCATTERED THUNDERSTORMS DEVELOPING AND MOVING INTO THE AREA LATE
THIS AFTERNOON AND TONIGHT. TEMPERATURES ALOFT REMAIN RELATIVELY
WARM...AS A RESULT IT WILL TAKE A BIT LONGER IN THE DAY FOR
THUNDERSTORM DEVELOPMENT TO TAKE PLACE ACROSS THE AREA.
HOEHLER
Special weather statement, Jun 19, 11:06 AM EDT, 5 hours 41 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-201015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1106 AM EDT FRI JUN 19 1998

THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH
CAROLINA THROUGH EARLY SATURDAY.

HAZARDOUS WEATHER...
SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE AREA LATE
THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF
THESE STORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 58 MPH AND HAIL
3/4 OF AN INCH OR LARGER.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED.

SYNOPSIS...
A SURFACE TROUGH OF LOW PRESSURE...A SEA BREEZE...AND AN UPPER
LEVEL DISTURBANCE...AND A PRIMED ATMOSPHERE WILL ALL ADD UP TO
SCATTERED THUNDERSTORMS DEVELOPING AND MOVING INTO THE AREA LATE
THIS AFTERNOON AND TONIGHT. TEMPERATURES ALOFT REMAIN RELATIVELY
WARM...AS A RESULT IT WILL TAKE A BIT LONGER IN THE DAY FOR
THUNDERSTORM DEVELOPMENT TO TAKE PLACE ACROSS THE AREA.
HOEHLER
Local storm report, Jun 19, 4:46 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
446 PM EDT FRI JUN 19 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0446 PM    CADES                     SC   WIND DAMAGE
06/19/98   WILLIAMSBURG                   TREES DOWN REPORTED BY
                                          CO-OP OBSERVER

DCH
Local storm report, Jun 19, 4:46 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
446 PM EDT FRI JUN 19 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0446 PM    CADES                     SC   WIND DAMAGE
06/19/98   WILLIAMSBURG                   TREES DOWN REPORTED BY
                                          CO-OP OBSERVER

DCH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 4:29 PM EDTSevere Thunderstorm WarningILMDillon, Florence, Marlboro46 min
Jun 19, 4:29 PM EDTSevere Thunderstorm WarningILMDarlington46 min
Jun 19, 4:52 PM EDTSevere Thunderstorm WarningILMFlorence48 min
Jun 19, 4:52 PM EDTSevere Thunderstorm WarningILMWilliamsburg43 min
Jun 19, 5:03 PM EDTTornado WarningILMFlorence32 min
Jun 19, 5:17 PM EDTSevere Thunderstorm WarningILMMarion48 min
Jun 19, 5:32 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.